Chemotherapy with Taxotere (docetaxel) might not be considered because the side effects are misunderstood. Individual experiences and side effects differ widely from one man to another. n Generally, chemotherapy is not as toxic as we think.

Even if a patient feels that his chemotherapy is causing more grief than relief, it can be discontinued; there is no contract that will require anyone to continue any treatment that either is not working or makes their quality of life intolerable.

On the Malecare Health Unlocked on line Advanced Prostate Cancer support group the following question and responses just appeared (names removed):


I am starting Chemo with Taxotere tomorrow, with infusions every three to four weeks.

Are you Chemo guys finding it tolerable or are you having a real bad time?

I know it ain’t no bed of roses, but I am just trying to find out how rough of a road am I in for? It feels like the end of the road for me and I am scared and mentally numb.

I think we try it for about two or three sessions to see if it works then if it works we keep it up for about six months and stop, then what happens I don’t know.

Thank you guys.

First Reply:

(Name Deleted)…go through the chemo no matter how bad the side effects because it can lead to a durable remission that can last for years.

Second Reply:

Have had 12 infusions has controlled PSA, but if I have a break PSA goes back up side effects are OK except for fatigue so you should try it out because it does work.

Third Response:

My only side effects through 13 cycles of docetaxel were an extremely low white blood cell count during the first cycle (neutropenia). That problem was resolved with Neulasta during each subsequent cycle.

After a 12 week try with cabazitaxel (Jetvana), I am now in a research study which uses docetaxel along with Carboplatin chemos as well as Rapamycin which may reinforce their effectiveness.

The first cycle was marginally tougher than previous, but certainly not bad. I know I am lucky to tolerate these drugs so well, but it is important for you to know that we all react differently.

I wish you the best in this horrible journey we are all taking!

Fourth Reply:

MY experience: please remember each patient’s experiences will be uniquely different in intensity.


75 yo male physician

Stage IV, Gleason 9

No pre-existing cardiac or metabolic disease except gout

Began a strict vegan diet ~ 1-2 weeks prior

Started supplements curcumin, ground flax, B12, VitC

Carefully counted grams of protein and calories consumed every meal (pretty anal, huh?)

Vigorous PT workouts at my cancer hospital


ADT : Firmagon (for 1st month then Lupron alone thereafter

Chemo: Taxotere every 3 weeks + prednisone 10mg daily + Decadron 8mg (day before, day of day thereafter each infusion + Neulasta shot 24h after each infusion

Notes :

Prednisone and Decadron may ameliorate, won’t prevent side effects of taxotere but prednisone by itself MAY make your diabetes worse or make you pre-diabetic (me), accelerate cataracts a bit (me).

ADT, will make your lipid profile worse (me).

Neulasta prevents your white blood cell count from dropping to a level where you become highly susceptible to fatal bacterial infection. Some oncologist (not all) do it routinely (me)

3 Effects :

Infusion cycle 1-3-piece of cake.

1-2 days feeling blah post infusion then back to normal. My strength was measurably increasing during this period due to vigorous exercise. My hemoglobin, A1C and fasting blood sugar got into pre-diabetes stage.. Lipid profile became worse. Numbness in tiny area of tips of several fingers of both hands (peripheral neuropathy).

Infusion cycle #4. Suddenly feeling blah got worse, couldn’t work out as strenuously or as frequently for two weeks then back to normal for the ~7 days before cycle # 5 came up.

Infusuion cycle # 5-6: Aged me 20 years. Thought I was going into congestive heart failure (decreased exercise capacity, marked increase in heart rate with minimal exertion, sever peripheral edema). Experienced marked muscular weakness, significant increase in peripheral neuropathy. Skin changes -lost my fingerprints. NOT KIDDING-this has been noted in the literature but rarely mentioned.


6 weeks after 6th and final cycle, PSA down to 0.10. Thanks to strict vegan diet metabolic profile showed no pre-diabetes and superb lipid profile. My oncologist never recommended metformin or a statin though I questioned him about it. Also sneered in the beginning about the vegan diet I had put myself on.

Was still feeling like crap, legs always feeling like I was walking up a steep grade. Then I noticed I hadn’t lost any weight despite 2-3 months greatly decreased intake. Being a reasonably adequate physician, I figured out the edema, shortness of breath, and unchanged weight had to be severe fluid retention (very common complication of taxotere).

Put myself on daily diuretics (despite my oncologist telling me diuretics don’t work for taxotere-caused fluid retention). Three weeks and 12-15 pounds later felt like a new man. Exercise capacity increasing, no longer marked increase in heart rate with minimal exertion, progressive increase in weight lifting ability. Now I know some of it was due to some of the toxicity of taxotere wearing off but I feel that fluid retention can be a severe complication in some patients. Weakness, and lack of activity begets further weakness and lack of activity and has very dire consequences. I knew this and there was nothing I could do about it until I took it into my own hands.

I also felt at this point I could not depend on my oncologist to do anything other than write the order for the infusions and ADT. It’s not that he is incompetent. It’s just that he only knows how to take acute care of cancer patients or assumes the patient’s primary care doc will take care of the slowly developing cardiac and metabolic complications. As a retired specialist myself, I know that is a faulty assumption.


I hope you are under the care of an oncologist who restricts his practice to prostate oncologist or at least GU oncology (me). If the latter, try to at least get a consultation with a strictly prostate only oncologist somewhere (I did this)–cross state lines if you can afford it.

Learn as much as you can about your disease and treatments and their side effects. Dr Snuffy Myers and Dr Strum’s books are good single sources in addition to this forum

TAKE THE RESPONSIBILITY OF ADVOCATING FOR YOURSELF- nobody else will. There is no “stupid” question when it’s YOUR life and quality of life that matters

I hope your oncologist and/or your primary care doc in turn will TAKE RESPONSIBILITY to take care of YOU, the whole patient and have the basic clinical smarts and experience to do this well.

Lastly, if you skip over my wholly idiosyncratic experience keep in mind, if I survived and subsequently thrived chemo at 75 y.o, YOU (whom I believe are younger) CAN DO IT TOO.

I never felt better than when I was getting Chemo. Very little pain, no feeling the blahs like with the expensive ADT’s. Got 3 then they took me off probably insurance problems I will now have 3 Radium 223 treatments before I go back.

Besides this very interesting and very informative exchange about the side effects of chemotherapy for prostate cancer in the Advanced Prostate Cancer Health Unlocked Community, the Malecare on line support groups are very informative and provide much needed support for men and their families.


We have five separate groups, which you can join. To join us go to:

For Advanced Prostate Cancer:

For Newly Diagnosed or post initial treatment:

For Gay Men and Prostate Cancer

For Male Breast cancer

For Erectile Dysfunction